Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Did Interleuken 2 cause my Hodgkin's Disease
Aug 18, 2000

Hello Doctors!

I am a 34 yo Hiv+ male. I have had the virus for about 12 years now, and have enjoyed very good health up until recently. I have been taking Viramune, Epivir, and Zerit for the last few years now with very good results. My viral load has been undetectable for the entire time, and have had CD4's ranging around 500.

About a year and a half ago, my doctor suggested a clinical trial with Interleuken 2 as a way to keep the CD4 at about 1000. I enrolled in the study, and was selected to receive the higher dose in the group. My CD4 rose with each cycle of injections, and I am now able to maintain it at 1000 by injecting once or twice a year, with no effect on my viral load.

Then three weeks ago, a swollen Lymph node was biopsied and I was told it was stage 3 Hodgkin's Lymphoma involving that one area in my neck, and probably my spleen.

My question is, do you think the AVBD chemo (16 cycles) will affect the effectiveness of my treatment combination? Should I discontinue my use of the Il2, since it is unknown if it may have caused the cancer.

Any thoughts you have on this matter would be appreciated.

Response from Dr. Cohen

Good questions. I do not know of any evidence that IL2 causes Hodgkins disease or other cancers. However, we cannot be sure that it doesn't actually stimulate the growth of existing lymphomas. With a CD 4 count of 1000, I would be tempted to stop the IL-2 until you have completed chemo, if for no other reason than to not have the combination of side effects.

You probably know that the chance for cure of Hodgkin's disease is very good. For people with high CD4 counts, the prognosis is about the same as for people without HIV.

Combining HAART with chemotherapy is a bit nerve wracking only because of the possibility that the antivirals may change the metabolism of the chemotherapy drugs. Viramune is probably not a major concern, since if anything, it will slightly decrease the blood levels of some of the drugs. Your oncologist needs to have the advice of an HIV savvy pharmacist, but I would guess you will get fairly standard doses. In general, if you can tolerate staying on HART, we do not see a lot of viral breakthrough during chemo. The issue is all about tolerating both however.

Good luck.


Previous
FORGET TO TELL YOU! in my other e-mail
Next
How about insurance

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement